Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Jan 25, 2021, 3:20 PM MST for Pima County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 25, 2021, 3:20 PM MST (22:20 UTC)
- Expired
- Jan 25, 2021, 4:00 PM MST
- In force
- 40 min
- Issued by
- NWS Tucson, AZ
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 82 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
430
WWUS85 KTWC 252220
SPSTWC
Special Weather Statement
National Weather Service Tucson AZ
320 PM MST Mon Jan 25 2021
AZZ502>507-514-515-252300-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tohono O'odham Nation including Sells-Upper San
Pedro River Valley including Sierra Vista/Benson-Southeast Pinal
County including Kearny/Mammoth/Oracle-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-South Central Pinal County including Eloy/Picacho
Peak State Park-
320 PM MST Mon Jan 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND PINAL
COUNTIES UNTIL 400 PM MST...
At 319 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Picacho Peak State Park to
16 miles southwest of Avra Valley. Movement was northeast at 20 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Tucson, Catalina, Oro Valley, Marana, Sahuarita, Oracle, Mammoth,
Davis-Monthan Air Force Base, Casas Adobes, Drexel Heights, Eloy,
Flowing Wells, Tanque Verde, Vail, Saddlebrooke, South Tucson, Three
Points, Avra Valley, San Manuel and Pascua Pueblo Yaqui Reservation.
LAT...LON 3203 11181 3273 11169 3276 11161 3288 11148
3306 11083 3298 11077 3303 11073 3307 11072
3313 11058 3196 11056
TIME...MOT...LOC 2219Z 243DEG 83KT 3272 11130 3222 11151
$$
AHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jan 25, 3:12 PM MST, 8 minutes earlier.
Area forecast discussion, Jan 25, 3:12 PM MST, 8 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 312 PM MST Mon Jan 25 2021 .SYNOPSIS...The next winter storm will pass through the state this afternoon into Tuesday bringing another round of rain and snow showers. A few thunderstorms with small hail will also be possible this afternoon and evening. The storm will usher in a much colder airmass and strong winds, with snow levels reaching the desert floors including the Tucson area tonight into Tuesday. Significant snow accumulations can be expected for elevations generally above 4,000 feet. Improving weather conditions will follow by Wednesday afternoon after a chilly and frosty morning. Generally dry and cool conditions will continue on Thursday before yet another storm system enters the region late Friday into Saturday. && .DISCUSSION...The overall forecast package remains on track with very little changes. The biggest change was to slightly pull the Winter Weather ADV into portions of Tucson to around 2500 feet. Now for the more immediate threat looming for southeastern Arizona. At this time, a strong to severe line of thunderstorms (QLCS) is rapidly advancing from west to east. This line will likely produce winds of 50-60 mph, small accumulating hail, and a rapid changeover to moderate to heavy snow for elevations as low as 2500ft. This seems reasonable given its already snowing to roughly 2000-2500ft in portions of Phoenix. The line of storms should move through Tucson by 6pm. As this line marches east, it should weaken as it moves east of Tucson. With this convective line, it will aid in rapidly dropping snow levels. Once snow levels fall, they will not rise again as the sun will be setting. With regards to the Winter Weather ADV, still expecting generally 1-3" of snow with locally higher amounts. For the Winter Storm Warning, expect 3-7" from valleys to 5000 feet, 7-12" for elevations from 5000 to 7000 feet, and greater than 12", approaching 18" for elevations above 7000 feet. In addition to the heavy snow, strong gusty winds will create blizzard-like conditions at times, especially for the mountains. This could result in blowing and drifting of snow with near whiteout conditions at times. Due to heavy snow and winds, localized tree damage and power outages will be possible in the warning area. Another quick note about dynamics. As the trof digs and remains in place across the region through Tuesday. The frontal bndry should become more east/west in nature slowing/stalling along the International Border. While this occurs, strong FGEN forcing, associated with favorable jet dynamics, and strong post frontal isentropic lift will enhance snow in Santa Cruz, SE Pima, and western Cochise Counties. This is one of the reasons for moderate to high confidence for significant snow with potential for major impacts. Another aspect of the storm to watch will be an embedded shortwave that will move through SE AZ Tuesday morning into the afternoon. With an already cold airmass, steep lapse rates, and low snow levels, that could push another burst of snow across the lower desert floors including Tucson. It will be something to watch. This event will primarily persist from now through Tuesday afternoon, before a very abrupt end to the system occurs. Dry air will quickly move into the region, with clearing by Tuesday night. Wednesday morning will likely be the coldest morning of the year with widespread middle to upper 20s across Tucson. Single digits in the colder valleys south and east of Tucson is likely with localized temperatures near 0 where snow cover exists. By later week, expect a warming trend before another storm system moves into Arizona with valley rain showers and mtn snow showers. && .AVIATION...Valid through 27/00Z. BKN-OVC cloud decks at 3k-6k ft AGL with areas BKN cloud decks lowering to 1k-4k ft AGL thru 27/20Z. Widespread valley SHRA/mountain SHSN. Isold +TSRA through 26/03Z. Mountain obscurations and widespread MVFR conditions with local IFR conditions thru 26/20Z. SFC wind SLY/SWLY 15-30 kts gusting to 40 kts through 26/03Z then easing to 10-20 kts gusts to 30 kts. Wind gusts vicinity of TSRA potentially 50+ kts thru this evening. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A strong storm system will move across the region through Tuesday, resulting in thunderstorms this evening along with rain or snow through Tuesday. Snow levels may fall as low as 3,000 this evening and down to 2-2,500 feet late tonight and Tuesday. Significant snow accumulations expected across the mountains. Strong and gusty winds are expected through much of Tuesday with gusts to 45 mph except 55+ mph in strong thunderstorms. Dry conditions are then expected Wednesday through Thursday night. Another storm system will then move across the area Friday into Saturday, resulting in another chance of precipitation. && .CLIMATE... January Snowfall Records for Reference (Low Elevation Sites). Location...........1-Day..............................Monthly...... Tucson.............4.3".....Jan. 16,.1987.............4.7".....1987 Oracle.............15.0"....Jan. 29,.1979.............17.0"....1979 Nogales............5.5".....Jan. 6,..1997.............5.5".....1997 Benson.............2.0".....Jan. 22,.2007.............2.0".....2007 Tombstone..........12.0"....Jan. 16,.1916.............14.0"....1916 Sierra Vista.......4.0".....Jan. 7,..1997.............4.1".....1997 Willcox............6.0".....Jan. 22,.1938.............9.0".....1916 Bisbee.............11.5"....Jan. 18,.1988.............15.5"....1998 Douglas............4.0".....Jan. 12,.1951.............7.0".....1949 Safford............3.0".....Jan. 14,.1997.............5.0".....1997 && .TWC WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 5 PM MST Tuesday for AZZ503- 506>510-512-514-515. Winter Storm Warning until 5 PM MST Tuesday for AZZ503-507-508- 510>514. Winter Weather Advisory from 8 PM this evening to 5 PM MST Tuesday for AZZ504. && Public...Michael Aviation...Cerniglia Fire Weather....Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jan 25, 1:47 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Tucson AZ
147 PM MST Mon Jan 25 2021
AZZ502-504-252130-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
147 PM MST Mon Jan 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA AND
SOUTHWESTERN PINAL COUNTIES UNTIL 230 PM MST...
At 146 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles north of Pisinemo, or 30 miles northwest of Sells, moving
northeast at 35 mph.
Hail up to half an inch and wind gusts up to 50 mph will be possible
with this storm.
Locations impacted include...
Santa Rosa, Covered Wells, Anegam, San Simon, North Komelik, Kohatk,
Palo Verde Stand, Ventana, Ak Chin, Vaya Chin, Mountain Village, San
Luis, Santa Rosa School and San Simon West.
LAT...LON 3232 11251 3251 11235 3251 11221 3267 11220
3268 11220 3268 11216 3272 11215 3272 11211
3233 11167 3202 11229
TIME...MOT...LOC 2046Z 236DEG 32KT 3222 11226
RHSpecial weather statement, Jan 25, 2:30 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Tucson AZ
230 PM MST Mon Jan 25 2021
AZZ501-502-504-505-252215-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-Tohono O'odham Nation including Sells-Tucson Metro Area
including Tucson/Green Valley/Marana/Vail-South Central Pinal County
including Eloy/Picacho Peak State Park-
230 PM MST Mon Jan 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA AND SOUTHWESTERN
PINAL COUNTIES UNTIL 315 PM MST...
At 228 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending across central Pima County up through western
Pinal County. Movement was east at 35 mph.
Hail up to half an inch will be possible and wind gusts up to 50 mph.
Locations impacted include...
Sells, Eloy, Santa Rosa, Picacho, Topawa, Pisinemo, Chui-Chu, San
Isidro, Picacho Peak State Park, Cactus Forest, Ali Chukson, Covered
Wells, Anegam, Ali Chugk, Gu Oidak, Vamori, Cockleburr, San Simon,
North Komelik and Kohatk.
LAT...LON 3184 11268 3251 11230 3251 11221 3268 11220
3268 11216 3272 11215 3272 11205 3277 11205
3277 11188 3279 11187 3279 11178 3273 11174
3273 11167 3307 11120 3159 11187
TIME...MOT...LOC 2128Z 262DEG 33KT 3302 11175 3162 11253
RHSpecial weather statement, Jan 25, 3:20 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
320 PM MST Mon Jan 25 2021
AZZ502>507-514-515-252300-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tohono O'odham Nation including Sells-Upper San
Pedro River Valley including Sierra Vista/Benson-Southeast Pinal
County including Kearny/Mammoth/Oracle-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-South Central Pinal County including Eloy/Picacho
Peak State Park-
320 PM MST Mon Jan 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND PINAL
COUNTIES UNTIL 400 PM MST...
At 319 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Picacho Peak State Park to
16 miles southwest of Avra Valley. Movement was northeast at 20 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Tucson, Catalina, Oro Valley, Marana, Sahuarita, Oracle, Mammoth,
Davis-Monthan Air Force Base, Casas Adobes, Drexel Heights, Eloy,
Flowing Wells, Tanque Verde, Vail, Saddlebrooke, South Tucson, Three
Points, Avra Valley, San Manuel and Pascua Pueblo Yaqui Reservation.
LAT...LON 3203 11181 3273 11169 3276 11161 3288 11148
3306 11083 3298 11077 3303 11073 3307 11072
3313 11058 3196 11056
TIME...MOT...LOC 2219Z 243DEG 83KT 3272 11130 3222 11151
AHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 5:05 PM MST | Special Weather Statement | TWC | Pinal | 40 min |
| Jan 25, 1:47 PM MST | Special Weather Statement | TWC | Pima | 43 min |
| Jan 25, 2:30 PM MST | Special Weather Statement | TWC | Pima, Pinal | 45 min |
| Jan 25, 2:44 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Jan 25, 3:24 PM MST | Severe Thunderstorm Warning | TWC | Pima | 36 min |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.